Alert archive / Arizona / Wind Advisories in 2018
Wind Advisory 6, NWS Tucson, AZ
NWS Tucson, AZ issued this wind advisory at May 10, 2018, 3:05 AM MST for 6 counties in Arizona. It took effect at May 11, 2018, 1:00 PM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2018, 3:05 AM MST (10:05 UTC)
- In effect from
- May 11, 2018, 1:00 PM MST
- Expired
- May 11, 2018, 8:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5381 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266 WWUS75 KTWC 101005 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 305 AM MST Thu May 10 2018 AZZ501>515-102300- /O.NEW.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 305 AM MST Thu May 10 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM MST FRIDAY... The National Weather Service in Tucson has issued a Wind Advisory, which is in effect from 1 PM to 8 PM MST Friday. * IMPACTS...Winds this strong can make driving difficult...especially for high profile vehicles. In addition, areas of blowing dust may limit visibilities at times. * TIMING...Increasing by late morning, with strongest speeds in the afternoon and early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts of 45 to 55 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
843 WWUS75 KTWC 101946 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1246 PM MST Thu May 10 2018 AZZ501>515-111230- /O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 1246 PM MST Thu May 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MST FRIDAY... * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. In addition, areas of blowing dust may limit visibilities at times. * TIMING...Increasing by late morning, with strongest speeds in the afternoon and early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts of 45 to 55 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
005 WWUS75 KTWC 110918 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 218 AM MST Fri May 11 2018 AZZ501>515-120300- /O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 218 AM MST Fri May 11 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. Areas of blowing dust may limit visibilities at times....especially in areas vulnerable to blowing dust such as along Interstate 10 between Picacho Peak and Eloy, and along Interstate 10 near the Willcox playa in Cochise county. * TIMING...Increasing by late this morning, with strongest speeds in the afternoon and early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts of 45 to 50 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
575 WWUS75 KTWC 111738 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1038 AM MST Fri May 11 2018 AZZ501>505-515-120300- /O.NEW.KTWC.DU.Y.0006.180511T1800Z-180512T0100Z/ /O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 1038 AM MST Fri May 11 2018 ...BLOWING DUST ADVISORY IS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WESTERN PINAL COUNTY AND PIMA COUNTY WEST OF TUCSON... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Blowing Dust Advisory, which is in effect until 6 PM MST this evening. * LOCATION...The Blowing Dust Advisory is in effect for western Pinal County and Pima County from the Tucson Mountains/Marana area TO THE west. The wind advisory is in effect across southeast Arizona. * IMPACTS...Winds this afternoon and early this evening can make driving difficult, especially for high profile vehicles with a strong cross wind. Also, areas of blowing dust have been reported along Interstate 10 reducing visibilities to 3 miles. Over the next few hours the wind will grow stronger resulting in more widespread blowing dust and areas of visibility restricted to below 1 mile at times. Locations especially vulnerable to blowing dust include along Interstate 10 northwest of Marana. In addition...strong and gusty winds will likely suspend dust into the air that people and animals breathe. Individuals with heart disease and respiratory sensitivities may want to reduce their level of exertion to limit the dust they breathe into their lungs. Those most at risk may feel better of they avoid outside exercise today. * TIMING...Winds will continue to increase into the early afternoon, with the strongest speeds and greatest risk of blowing dust being this afternoon into the early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts of 40 to 50 mph. * VISIBILITY...Currently being reported as down to 3 miles at times, but expected to drop below a mile this afternoon in locations within the advisory area. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ AZZ506>514-120300- /O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/ Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 1038 AM MST Fri May 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. Areas of blowing dust may limit visibilities at times....especially in areas vulnerable to blowing dust such as along Interstate 10 near the Willcox playa in Cochise county. * TIMING...Increasing by late this morning, with strongest speeds in the afternoon and early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts of 45 to 50 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
594 WWUS75 KTWC 120108 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 608 PM MST Fri May 11 2018 AZZ501>505-515-120300- /O.EXP.KTWC.DU.Y.0006.000000T0000Z-180512T0100Z/ /O.CON.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 608 PM MST Fri May 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... ...BLOWING DUST ADVISORY HAS EXPIRED... * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. The concern for dense blowing dust had diminished. * TIMING...Strongest speeds early evening. * WINDS...South and southwest at 25 to 35 mph with gusts to 40 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AZZ506>514-120300- /O.CON.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/ Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 608 PM MST Fri May 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. Areas of blowing dust may limit visibilities at times....especially in areas vulnerable to blowing dust such as along Interstate 10 near the Willcox playa in Cochise county. * TIMING...Strongest speeds early evening. * WINDS...Out of the south and southwest at 25 to 35 mph with gusts to 40 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
457 WWUS75 KTWC 120304 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 804 PM MST Fri May 11 2018 AZZ501>515-120415- /O.EXP.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 804 PM MST Fri May 11 2018 ...WIND ADVISORY HAS EXPIRED... Wind speeds had diminished this evening, but will still remain breezy overnight. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at May 9, 9:45 PM MST, 5 hours 20 minutes earlier.
Area forecast discussion, May 9, 9:45 PM MST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 945 PM MST Wed May 9 2018 .SYNOPSIS...High pressure will continue to bring dry conditions with above average heat the rest of the week. Gusty winds Friday into the weekend as a low pressure system digs into the region mainly north of our area, with temperatures falling back closer to normals for mid May. && .DISCUSSION...Clear skies across southeast Arizona at this time except for a few thin cirriform clouds mostly across the White Mountains. Expect clear skies of just a few thin cirriform clouds the rest of tonight. Surface winds will be variable in direction mostly less than 10 mph. There are no updates necessary at this time. Please refer to the additional sections for further detail. && .AVIATION...Valid through 11/06Z. Clear skies to perhaps scattered clouds above 20k ft AGL. Surface wind Thursday afternoon swly 10-20 kts with gusts to 30 kts. Surface wind variable in direction less than 10 kts at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Significant very hot and dry (single digit minimum RHs and very poor overnight recoveries) weather is expected through Thursday with 20-foot winds 10-15 mph and gusts around 20-25 mph. A low pressure system will then bring breezy to windy conditions Friday and Saturday. Widespread critical fire weather conditions are expected Friday and Saturday, with 20-foot winds of 20-30 mph and gusts up to 40 mph during the afternoon hours. With that in mind, a Fire Weather Watch remains in effect for Friday and Saturday. While not as strong, winds Sunday into next week look to be a bit stronger than average each afternoon with decent west to southwest general winds aloft. Temperature and humidity levels will be closer to normal for mid May. However, brief critical fire weather conditions may be possible in the higher elevations Sunday afternoon. && .PREV DISCUSSION /216 PM MST/...We are now up to four days of 100 or greater temps in Tucson this year as we crossed 100 degrees at 1:38 pm this afternoon. It's a pretty sure bet we will have another 100+ day Thursday before it begins to cool off back to more seasonal values this weekend. This cooling is the result of a storm system currently dropping into the Pacific NW which will then continue dropping south through Friday. Due to the storms trajectory it will be dry for southern Arizona, however it will provide a couple of rather windy days Friday and Saturday to go along with the gradually cooling temperatures. Winds of 15-25 mph will be common both days with gusts around 40 mph. This will result in fire weather concerns Friday into the weekend. By Sunday the storm will have weakened quite a bit over Nevada with somewhat breezy conditions remaining across the area. Monday onward our area will generally remain under a slightly enhanced southwest flow aloft which will add to the typical afternoon late spring breezes with temperatures hovering near to or slightly warmer than average for mid May. && .TWC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for AZZ150>153. Fire Weather Watch from Saturday afternoon through Saturday evening for AZZ150>153. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:29 AM MST | Red Flag Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.